What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 9, 2:50 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 9, 2:50 PM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
250 PM MST Fri Sep 9 2022
.SYNOPSIS...
Moderate to heavy rainfall across southeast California will become
more scattered through Saturday, however areas of significant
flooding may persist. Additional showers and thunderstorms chances
should blossom over south-central Arizona, and enhanced moisture
values may result in a few isolated storms producing brief heavy
downpours. Better storm chances return again Monday across south-
central and eastern Arizona before substantially drier conditions
spread into the region during the latter half of the week.
&&
.DISCUSSION...
Tropical system Kay was barely holding onto storm status early this
afternoon despite a lack of convection near an exposed center, and
in all likelihood will become a subtropical low by Saturday morning.
The remnant circulation will spin rather aimlessly over the East
Pacific for the next 48 hours before becoming influenced by a
sizable upstream trough and ejected across the forecast area Tuesday
and Wednesday. This latter evolution may result in a notable
transition type convective event for parts of the forecast area
before pronounced westerly flow dislodges better moisture and
eliminates storm chances midweek and beyond.
Deep tropical moisture continues to surge north ahead of the
tropical system with banding features only slowly lifting north and
aligned SE-NW producing efficient, training echoes along the
international border. Rainfall rates 1/4-1/2 inch per hour have been
common with embedded 1 in/hr heavier rain shields. Rain gauges and
radar estimates both indicate 2-4 inches of accumulation in far SW
Imperial County so far today with significant flash flooding. As a
result, flood watches through the western CWA will continue through
Saturday. Winds ahead of the banded rain has been quite gusty
earlier in the day tapping higher momentum aloft along with midlevel
evaporative effects. With winds in the H9-H8 layer weakening with
the pressure gradient relaxing, will cancel the wind advisory early.
Trends in radar imagery as well as support from recent HREF output
supports the idea of the main outer band currently across the SW CWA
narrowing and breaking apart this afternoon. Scattered showers will
still persist into the evening, however with a tendency to be
exiting the area to the west. Drier midlevel air should then rotate
around the south and east side of the remnant circulation and
completely cut off moisture transport from this area overnight.
Further to the east into south-central AZ, hi-res CAMs continue to
exhibit inconsistent output regarding convective potential and
coverage associated with vorticity wings swinging out from the
larger circulation. Congestive cumulus was already evident in
visible satellite, and ascent structure has already been favorable.
Objective analysis and in situ aircraft soundings sample somewhat
muted instability over the region (under 1000 J/kg), albeit with
minimal inhibition; and a majority of model evidence points towards
scattered showers/storms developing somewhere within this Cu field
over Pima/Pinal/Maricopa counties this afternoon, then propagating
NW through the evening. While forward storm motion should be more
than sufficient to preclude most flood issues, the potential for
training echoes exists and would be the most likely means by which
hydrologic issues occur.
While midlevel drying will continue Saturday, low level moisture
profiles will remain quite robust where sfc-H8 mixing ratios 12-14
g/kg should be common. Eastern parts of the forecast area may be
recovering from overnight convection and/or aligned too far from
favorable vertical motion such that models really point towards
little storm threat. Western portions of the CWA will be another
story where moist upslope ascent should continue, though coverage
should be far more scattered in nature than today. However with the
antecedent rainfall and current flood issues, will continue the
flood watch even with more limited coverage.
The extratropical low pressure system will begin to shift back east
toward southern California Sunday and Monday with synoptically
forced moist, southerly flow increasing across south-central and
eastern Arizona. The open wave nature to this system resembles a
classic seasonal transition event where in place moisture meets with
frontal forcing, steeper lapse rates, and stronger shear profiles.
Current forecast BUFR soundings indicate excellent environmental
profiles when considering the synoptic scenario with MLCape ~1500
J/kg coincident with 0-6km bulk shear 25-30kt. NBM PoPs have
increased to around 50% Monday evening in eastern zones, and strong
to severe thunderstorms could be a major impact for the Phoenix
metro and points east.
Ensemble guidance shows the shortwave that was Kay quickly moving
through the region Tuesday during a deamplification phase. Much
drier westerly flow will envelop the entire region with any shower
and thunderstorm threat confined to the eastern Arizona high terrain
Tuesday afternoon. By Wednesday, westerly flow and dry air should
completely overwhelm the area and essentially end rain chances. The
vast majority of medium range ensemble members indicate mean
longwave troughing developing over the western Conus throughout the
latter half of next week suggesting the convectively active portion
of the monsoon may quickly be coming to an end.
&&
.AVIATION...Updated 1850Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Main aviation weather concern through the period will be the
potential for showers and thunderstorms this evening and tonight.
Mostly light SW component winds will prevail through late afternoon
with some periods of light and variable winds likely as well. By
early evening and again late tonight, starting 00-03z and again at
09-12Z time frames, showers and thunderstorms associated with the
remnants of Tropical Cyclone Kay will threaten the area terminals.
There is still uncertainty in terms of coverage, timing and whether
the activity will directly affect the terminals, therefore, at this
time confidence is still low enough to preclude from introducing
anything higher than VCTS and PROB30 storms. Any storms that do move
in will be capable of producing gusty winds/brief heavy downpours,
resulting in MVFR or lower conditions. There is a 10-30% chance of
winds exceeding 30 kts with any of the thunderstorm outflow winds
for this evening.
Southeast California/Southwest Arizona including KIPL and KBLH:
At KIPL, mostly stiff and gusty SE winds will prevail through the
evening at speeds between 13-18 kts with gusts around 25-35 kts as
well as bands of moderate to locally heavy rain and showers
associated with the circulation of Kay. This will result in MVFR and
lower conditions due to reduced vsbys and CIGS. Winds will be on the
increase as well with frequent gusts near 30 kts, and the potential
for gusts near 40 kts at times this afternoon. Lighter, more
scattered to isolated showers or PROB30 storms are expected by
tonight to mid to late Sat morning. A return to VFR conditions is
expected by mid-late Sat morning. Winds will also be diminishing to
less than 20 kts while remaining from the SE.
At KBLH, SE-S component winds near 15 kts with gusts between 20-30
kts through the afternoon and into the evening before diminishing
tonight is expected. Periods of VCSH or PROB30 storms can be
expected to continue into tonight and Sat morning resulting in MVFR
and lower conditions due to reduced vsbys and CIGS. A return to VFR
conditions is expected by mid-late Sat morning.
&&
.FIRE WEATHER...
The return of higher humidities will continue through the weekend
as moisture from a tropical system affects the area. Widespread
wetting rains are expected today with more isolated to scattered
showers and possibly a few thunderstorms on Saturday. The
increased moisture will result in minimum afternoon readings
mostly above 40% through Saturday. Breezy southerly winds are
expected for much of today with gusts to around 20 mph across
south-central Arizona to 30-45 mph across portions of southeast
California and southwest Arizona. For Sunday, wetting rain chances
drop to below 10% for the majority of the area, but isolated
thunderstorms will be possible. Monday looks to be a more active
day with more widespread shower and thunderstorm chances across
central and eastern Arizona. A drying trend into the middle of
next week will mostly end rain chances while minimum afternoon
humidity levels drop to between 20-30%.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through Saturday evening for AZZ530>533-535-536.
CA...Flood Watch through Saturday evening for CAZ560>570.
&&
DISCUSSION...18/Kuhlman
AVIATION...Sawtelle/Lojero
FIRE WEATHER...Kuhlman
In the hours before
Local storm report, Sep 9, 2:07 PM MST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
207 PM MST FRI SEP 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM FLASH FLOOD 1 NNW MOUNTAIN SPRING 32.68N 116.10W
09/09/2022 IMPERIAL CA LAW ENFORCEMENT
SEVERAL CHP REPORTS OF ROCKS ON I-8,
INCLUDING A BOULDER THE SIZE OF A VEHICLE.
&&
PISpecial weather statement, Sep 9, 3:10 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
310 PM MST Fri Sep 9 2022
AZZ550-551-553-554-559-092300-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
West Pinal County AZ-
310 PM MST Fri Sep 9 2022
...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 400 PM MST...
At 309 PM MST, Doppler radar was tracking strong thunderstorms
extending from 12 miles southeast of Maricopa to 7 miles north of
Casa Grande to Randolph. Movement was northwest at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects, and generate blowing dust.
Locations impacted include...
Chandler, Casa Grande, Coolidge, Sun Lakes, Maricopa, Queen Creek,
Arizona City, La Palma, San Tan Valley, Bapchule, Estrella Sailport,
Olberg, Arizola, San Tan Mountain Park, Randolph, Blackwater,
Chandler Heights, Toltec, Magma and Coolidge Airport.
This includes the following highways...
AZ Interstate 10 between mile markers 167 and 204.
AZ Interstate 8 between mile markers 150 and 178.
AZ Route 87 between mile markers 124 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3309 11237 3323 11206 3322 11153 3296 11137
3273 11167 3273 11174 3280 11178 3279 11187
3277 11189 3276 11205 3273 11205 3272 11209
TIME...MOT...LOC 2209Z 154DEG 16KT 3290 11193 3300 11175 3292 11148
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Sep 9, 4:00 PM MST, 2 hours before
Special Weather Statement
National Weather Service Phoenix AZ
400 PM MST Fri Sep 9 2022
AZZ538>540-550-553-554-559-092345-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-Tonopah Desert AZ-
Gila Bend AZ-West Pinal County AZ-
400 PM MST Fri Sep 9 2022
...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 445 PM MST...
At 359 PM MST, Doppler radar was tracking strong thunderstorms
extending from Casa Grande to near Estrella Sailport to near Palo
Verde. Movement was northwest at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects, and generate blowing dust.
Locations impacted include...
Avondale, Goodyear, Buckeye, Casa Grande, Gila Bend, Tonopah,
Maricopa, Estrella, Arizona City, Palo Verde, Big Horn, Cotton
Center, Liberty, Bapchule, Estrella Sailport, Olberg, Arizola,
Estrella Mountain Park, Palo Verde Nuclear Generation Station and
Wintersburg.
This includes the following highways...
AZ Interstate 10 between mile markers 79 and 118, and between mile
markers 168 and 204.
AZ Interstate 8 between mile markers 111 and 178.
AZ Route 87 between mile markers 152 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3288 11279 3357 11321 3346 11256 3332 11225
3317 11177 3281 11155 3273 11167 3273 11174
3280 11178 3276 11205 3272 11207 3271 11215
TIME...MOT...LOC 2259Z 134DEG 23KT 3290 11175 3306 11222 3331 11269
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Sep 9, 4:51 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
451 PM MST Fri Sep 9 2022
AZZ533-534-537>540-543-544-546-548-550-551-553-554-559-100030-
Sonoran Desert Natl Monument AZ-Aguila Valley AZ-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
Tonopah Desert AZ-East Valley AZ-West Pinal County AZ-
North Phoenix/Glendale AZ-South Mountain/Ahwatukee AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-Gila Bend AZ-
Central Phoenix AZ-Central La Paz AZ-Northwest Valley AZ-
451 PM MST Fri Sep 9 2022
...Strong thunderstorms will impact portions of northeastern La Paz,
northeastern Yuma, Maricopa and Pinal Counties through 530 PM MST...
At 451 PM MST, Doppler radar was tracking strong thunderstorms
extending from 8 miles south of Gladden to Estrella Mountain Park to
Arizola. Movement was northwest at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects, and generate blowing dust.
Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Gilbert, Tempe, Surprise,
Avondale, Goodyear, Buckeye, Casa Grande, El Mirage, Florence,
Coolidge, Tolleson, Youngtown, Gila Bend, Waddell, Sun City and
Wittmann.
This includes the following highways...
AZ Interstate 10 between mile markers 57 and 204.
AZ Interstate 17 between mile markers 195 and 206.
AZ Interstate 8 between mile markers 108 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3404 11333 3400 11333 3400 11289 3347 11198
3300 11130 3273 11167 3273 11174 3280 11178
3276 11205 3273 11206 3283 11277 3356 11355
3407 11390
TIME...MOT...LOC 2351Z 123DEG 21KT 3378 11335 3331 11237 3283 11173
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Sep 9, 5:43 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
543 PM MST Fri Sep 9 2022
AZZ537>540-543-544-548>551-553>555-558-559-100130-
Fountain Hills/East Mesa AZ-Sonoran Desert Natl Monument AZ-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
Tonopah Desert AZ-East Valley AZ-Apache Junction/Gold Canyon AZ-
West Pinal County AZ-Pinal/Superstition Mountains AZ-
North Phoenix/Glendale AZ-South Mountain/Ahwatukee AZ-
Buckeye/Avondale AZ-Gila Bend AZ-Central Phoenix AZ-
Northwest Valley AZ-
543 PM MST Fri Sep 9 2022
...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 630 PM MST...
At 543 PM MST, Doppler radar was tracking strong thunderstorms
extending from near Cotton Center to 8 miles northeast of Freeman to
7 miles northwest of Casa Grande to near Coolidge Airport.
Movement was northwest at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects, and generate blowing dust.
Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Gilbert, Tempe, Avondale,
Goodyear, Buckeye, Casa Grande, Apache Junction, Florence, Coolidge,
Tolleson, Gila Bend, Laveen, Cashion, Gold Canyon, Tonopah and Sun
Lakes.
This includes the following highways...
AZ Interstate 10 between mile markers 90 and 144, and between mile
markers 149 and 204.
AZ Interstate 17 between mile markers 195 and 201.
AZ Interstate 8 between mile markers 113 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3269 11226 3289 11276 3358 11304 3358 11248
3341 11191 3341 11136 3299 11132 3273 11167
3273 11174 3280 11178 3276 11205 3272 11207
3272 11214 3269 11215
TIME...MOT...LOC 0043Z 147DEG 12KT 3315 11265 3296 11224 3294 11185
3299 11144
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Sep 9, 6:00 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
600 PM MST Fri Sep 9 2022
AZZ530-533-100145-
Parker Valley AZ-Central La Paz AZ-
600 PM MST Fri Sep 9 2022
...A strong thunderstorm will impact portions of north central La Paz
and San Bernardino Counties through 645 PM MST...
At 600 PM MST, Doppler radar was tracking a strong thunderstorm near
Bouse, or 19 miles southeast of Parker, moving northwest at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects, and generate blowing dust.
Locations impacted include...
Parker, Bouse and Buckskin Mountain Park.
This includes the following highways...
AZ Route 72 between mile markers 14 and 33.
AZ Route 95 between mile markers 131 and 146, between mile markers
148 and 154, and between mile markers 156 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3402 11376 3386 11394 3407 11443 3417 11429
3417 11425 3428 11413
TIME...MOT...LOC 0100Z 122DEG 18KT 3402 11397
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SDB